Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 20, NWS Riverton, WY

December 29, 2021Natrona County, Wyoming

NWS Riverton, WY issued this high wind watch at Dec 29, 2021, 1:49 AM MST for Natrona County, Wyoming. It took effect at Dec 29, 2021, 10:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2021, 1:49 AM MST (08:49 UTC)
In effect from
Dec 29, 2021, 10:00 PM MST
Expired
Dec 29, 2021, 2:00 PM MST
In force
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS75 KRIW 290849
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
149 AM MST Wed Dec 29 2021

WYZ020-300000-
/O.NEW.KRIW.HW.A.0020.211230T0500Z-211231T0200Z/
Natrona County Lower Elevations-
Including the city of Casper
149 AM MST Wed Dec 29 2021

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
EVENING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Natrona County Lower Elevations.

* WHEN...From this evening through Thursday evening.

* IMPACTS...Travel may be difficult, especially for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
1 follow-up statement
985 
WWUS75 KRIW 292100
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
200 PM MST Wed Dec 29 2021

WYZ020-301300-
/O.UPG.KRIW.HW.A.0020.211230T0500Z-211231T0200Z/
/O.NEW.KRIW.HW.W.0026.211230T0500Z-211231T0200Z/
Natrona County Lower Elevations-
Including the city of Casper
200 PM MST Wed Dec 29 2021

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
MST THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 to 60 
  mph expected. 

* WHERE...Natrona County Lower Elevations. 

* WHEN...From 10 PM Wednesday evening to 7 PM MST Thursday.

* IMPACTS...Mainly to transportation. Enhanced blow over risk for
  light and high profile vehicles especially along WY Highway 258
  (Wyoming Boulevard, Outer Drive) on the south side of Casper.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

WYZ015-301300-
/O.NEW.KRIW.HW.W.0026.211230T0500Z-211231T0200Z/
Wind River Mountains East-
200 PM MST Wed Dec 29 2021

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
MST THURSDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 to 75 mph 
  expected.

* WHERE...Wind River Mountains East, particularly Red Canyon to
  near South Pass.

* WHEN...From 10 PM Wednesday evening to 7 PM MST Thursday.

* IMPACTS...Mainly to transportation. Enhanced blow over risk for
  light and high profile vehicles especially for Highway 28 across
  Red Canyon and South Pass.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 28, 11:00 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 28, 11:00 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1100 PM MST Tue Dec 28 2021

.SHORT TERM...Rest of Tuesday through Wednesday Night

Zonal flow allows for some orographic snow showers across the
western mountains through the day today, but otherwise, most areas
look to remain quiet today for the first time in several days. A
shortwave is rotating along the base of the broad longwave trough,
over the Four Corners region. This will lead to breezy WSW winds
across the usual Wind Corridor. The bulk of the precip with this
shortwave will remain well to our south across UT and CO, though
the Sierra Madre and Medicine Bow ranges may see some snow
showers, these are east of our area. These mainly dry conditions
will continue through much of Wednesday as well.

A departing jet streak Wednesday afternoon will elevate winds across
the Wind Corridor. 700mb flow does not indicate the need for any
high wind highlights, as the winds won't be strong enough aloft to
mix down to the surface, despite some decent downsloping signatures
on the Absarokas and Wind Rivers. Models are hinting at this same
signature on the Bighorns and Casper Mountains as well, but it is
not as defined, likely due to model resolution issues. The next
front begins to slide across ID by Wednesday afternoon, which will
increase snow shower activity across the west Wednesday night as the
front slides into the region during the overnight. Similar to the
past few days, the possibility exists for snow bands to set up
off the lee side of the mountains as the front moves through, but
as we've stated many times, these bands can be impossible to
predict.

The other story over the next two days will be the cold
temperatures. Many saw lows near or below zero this morning. Highs
will not be much warmer than the lower 20s east of the Divide and
teens to single digits west of the Divide today. As much as it
feels quite cold after a very warm first few months of winter,
these temperatures, though slightly cooler than average, are not
abnormal for this time of year. Wednesday will see similar cold
temperatures across the region.

.LONG TERM...Thursday through Tuesday

Global ensembles and cluster analyses all in good agreement with the
overall evolution of the synoptic pattern during the medium-range
period. Thursday begins with westerly flow aloft and gusty mountain
wind as 700 mb winds are expected to be around 45-50 kts. 700 mb
fields also indicate the possibility of downsloping wind in the
lee of the Continental Divide and Bighorn Range. The eastern
Absaroka foothills around Clark could be favored for some stronger
wind speeds than are currently forecast and this potential needs
to be monitored. Central Wyoming will see a noticeable increase in
wind speeds Thursday with favorable 700 mb wind of 50 kts
anticipated across central areas. Locations like the south and
east sides of Casper are favored for high wind in this pattern,
perhaps starting very early in the day. High wind highlights a
distinct possibility for Zone 20 and Casper. Temperatures for many
areas rebound Thursday to more seasonal readings. The western
valleys will be slow to warm-up given cloud cover associated with
the next shortwave set to sweep across the region Thursday
afternoon and night. Snow coverage and intensity increase through
the day west of the Divide with accumulations of several inches
in the Teton and Gros Ventre ranges and a few inches in the
valleys.

The moist, westerly flow persists across the west Thursday night
into Friday ahead of a digging trough accompanied by a northerly
150kt+ jet streak. Orographically-driven snow lingers in the western
mountains with additional light accumulations through Friday. To the
east, an Arctic boundary slides south Thursday night reaching the
Divide by 12Z/Friday. Therefore, daytime highs will be colder with
the teens to lower 20s about the best to be expected. Brisk north
wind anticipated in the wake of this boundary, while southwest
Wyoming and I-80 sees westerly wind 15 to 30 mph. Instability, weak
upslope, and just enough available moisture should squeeze out some
light snow in the eastern basins Friday afternoon into the
evening. Accumulations would be light given much colder airmass.
Blended precipitation solutions appeared to trend drier with the
latest run and perhaps too dry for this period. However, WPC QPF
clearly shows this possibility a solution which has added
confidence to bumping up precipitation chances during this time
frame east of the Divide. The bulk of the energy within the
digging trough pushes toward the Four Corners by Saturday morning.
Expect some lingering light snow showers over southwest Wyoming
in association with this energy, but most locations will turn
drier Friday night.

Turning to the weekend, a transient ridge forms in the wake of the
departing Four Corners trough. Northerly flow will continue to feed
cold air into the region Saturday. However, as the weekend
progresses substantial warm air advection occurs. This will play
havoc with daytime highs and even some overnight lows, especially
near the foothills. 700 mb temperatures warm to -2C to -4C by
Sunday leading to above freezing highs in the Cody Foothills and
Johnson County, and snow-free areas certainly moderate. Western
valley temperatures will be limited by steep inversions over a
snow-covered ground along with lingering cloud cover. Therefore,
adjusted these locations downward several degrees for both
Saturday and Sunday. Other than flurries in the northwest
mountains, conditions will be dry for the weekend. This trend
continues into Monday with snow-free areas and foothill locations
continuing to see climbing temperatures. Adjustments were not
made to Monday highs in the western valleys, but this is likely
be needed if models do not trend downward with future runs. The
next chance for snow arrives Tuesday as moist flow off the
Pacific returns to the mountains and valleys/basins west of the
Continental Divide.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1057 PM MST Tue Dec 28 2021

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions with variable mid and high-level cloudiness through
the TAF period. Breezy to windy southwest winds will occur from
South Pass northeast to southern Johnson County with a bit of a
lull Wednesday morning. Low-level wind shear could occur at KLND
Wednesday night with the possibility of the strong winds aloft
mixing down at KLND.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Periods of light snow will continue over the far western mountains
through 18Z Wednesday with flurries in the lower elevations. The
snow will expand Wednesday afternoon and last through late
Wednesday night. KJAC should have MVFR ceilings for much of the
period, and a decent chance of a prolonged period with IFR
visibility in snow late Wednesday afternoon into Wednesday
evening. Farther southeast, periods of IFR/MVFR conditions are
expected at times Wednesday night at KBPI and KPNA. KRKS should
remain VFR through the period with a slight chance of MVFR
ceilings developing late tonight. Far western mountains will be
obscured much of the time. South Pass should be VFR through much
if not all of the forecast period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Pacific moisture in westerly flow aloft will continue to keep light
snow in the western mountains for most of the week. Accumulating
western valley snow returns Wednesday and Wednesday night before
heavier snow arrives Thursday afternoon and night. Areas east of
the Continental Divide will generally be dry, with the exception
of the High Desert District where scattered snow showers occur
Thursday night. Gusty southwest wind prevails around Natrona
County through Wednesday. These winds show a notable increase
Thursday across central Wyoming and in the mountains. Speeds of 30
to 45 mph will be common in these areas. Smoke dispersal will
improve in central Wyoming Thursday afternoon given the increased
wind and warmer temperatures. Below normal temperatures remain
Wednesday before a brief warm-up on Thursday. Taking a look ahead
at Friday, colder air returns with most lower elevations in the
teens to lower 20s for daytime highs.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hensley
LONG TERM...CNJ
AVIATION...Murrell
FIRE WEATHER...CNJ
Hazardous weather outlook, Dec 28, 2:05 PM MST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
205 PM MST Tue Dec 28 2021

WYZ001>020-022>030-291400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
205 PM MST Tue Dec 28 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday afternoon to Wednesday night...Light to moderate snow
likely in the mountains and valleys of western Wyoming.

Thursday...Increasing southwest wind in central Wyoming beginning
early in the day. Another round of accumulating snow in the west.

Friday...Cold with a chance of light snow for all areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts. Thank you.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 1:46 AM MSTWinter Weather AdvisoryRIWFremont, Lincoln, Park, Sublette, Teton50 hr
Dec 29, 2:00 PM MSTHigh Wind WarningRIWFremont, Natrona, Sublette, Sweetwater29 hr

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.